Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 92, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 11, 2005, 9:54 PM CDT for Muscatine County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2005, 9:54 PM CDT (02:54 UTC)
- Expired
- Aug 11, 2005, 10:28 PM CDT
- In force
- 34 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Muscatine County, IA
The radar
The Quad Cities radar (KDVN), 49 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 4:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 120254
SVRDVN
IAC139-120400-
/O.NEW.KDVN.SV.W.0092.050812T0254Z-050812T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 PM CDT THU AUG 11 2005
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MUSCATINE COUNTY IN EAST CENTRAL IOWA
THIS INCLUDES THE CITY OF MUSCATINE
* UNTIL 1100 PM CDT
* AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16
MILES WEST OF MUSCATINE...OR ABOUT NEAR COLUMBUS JUNCTION...AND
MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MUSCATINE BY 1015 PM CDT
8 MILES SOUTHEAST OF WILTON BY 1030 PM CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4142 9138 4132 9129 4135 9112 4144 9101
4147 9084 4160 9084 4158 9115
$$
ERVIN1 follow-up statement
000
WWUS53 KDVN 120328
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1028 PM CDT THU AUG 11 2005
IAC139-120338-
/O.CAN.KDVN.SV.W.0092.000000T0000Z-050812T0400Z/
MUSCATINE IA-
1028 PM CDT THU AUG 11 2005
...THE SEVERE THUNDERSTORM WARNING FOR MUSCATINE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING DAMAGING WIND
HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING STRONG WINDS AND
HEAVY RAIN.
LAT...LON 4142 9138 4132 9129 4135 9112 4144 9101
4147 9084 4160 9084 4158 9115
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:18 PM CDT, 6 hours 36 minutes earlier.
Area forecast discussion, Aug 11, 3:18 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 318 PM CDT THU AUG 11 2005 .SYNOPSIS...SURFACE WARM FRONT SLOWLY LIFTING BACK NORTH THIS AFTERNOON...SITUATED FROM NEAR KSUX THROUGH KEOK TO KSPI LINE AT 18Z. WIDESPREAD CLOUDINESS FROM OVERNIGHT AND MORNING CONVECTION HAS HELD DOWN TEMPERATURES AND KEPT A LID ON FURTHER DEVELOPMENT ON COOL SIDE OF BOUNDARY IN CWA. SIGNIFICANT BREAK IN CLOUD COVER BETWEEN WEAK MID LEVEL SHORTWAVES WAS SWEEPING THROUGH CENTRAL CWA AT 19Z. RESULTING INSOLATION WILL HAVE SIGNIFICANT CIN AND SEVERAL CAPS TO OVERCOME IN WORKED OVER ENVIRONMENT AS SEEN ON 18Z KDVN SOUNDING. THIS WARM FRONT TO REMAIN IN LOCAL AREA AND KEEP ACTIVE WEATHER GOING THROUGH WEEKEND. && .SHORT TERM...(TONIGHT)...FOCUS REMAINS ON THUNDERSTORM CHANCES AS WARM FRONT LIFTS THROUGH AREA. GFS AND NGM APPEARED TO HAVE BETTER INITIALIZATION AND SHORT TERM HANDLE OF THE SURFACE FRONT AND SYNOPTIC LOW POSITION. THESE MODELS...ALONG WITH THE UKMET SHOW THE FRONT ALONG I-80 BY 00Z TONIGHT WITH THE MAIN SYNOPTIC LOW OVER W OR NW MN...WHICH IS SUPPORTED BY CURRENT AREA OF 3 HOUR PRESSURE FALLS MAXIMA AT 19Z. ETA APPEARED TOO STRONG WITH SURFACE CIRCULATION AND TRIPLE POINT DEVELOPING OVER EAST CENTRAL IA BY 00Z AND DISMISSED. AREA OF CLOUDS WITH SCATTERED SHOWERS ASSOCIATED WITH MID LEVEL QG FORCING AND WEAK UPPER DIVERGENCE OVER CENTRAL AND NW IA WILL REACH AREAS NORTH OF INTERSTATE 80 EARLY THIS EVENING. SO FAR...THESE SHOWERS ONLY WEAK...BUT EXPECTING SOME INTENSIFICATION AS THEY REACH AIRMASS THAT HAS DESTABILIZED FROM THE PERIOD OF AFTERNOON SUNSHINE. ANOTHER FEATURE OF NOTE IS THE MCV SEEN ON VISIBLE IMAGERY MOVING INTO NW MO THAT MAY INTERACT WITH THE WARM FRONT OVER FAR SOUTH LATER THIS EVENING. LATEST 88D TRENDS SHOW SCATTERED THUNDERSTORMS DEVELOPING JUST SOUTH OF BOUNDARY IN NE MO PUSHING INTO SOUTHERN CWA...WHERE MSAS SURFACE BASED CAPES ABOVE 2500 J/KG AND WILL NEED TO BE MONITORED AS IT APPROACHES THE FRONT AND MORE FAVORABLE LOW LEVEL SHEAR LATE THIS AFTERNOON INTO EARLY EVENING. OVERALL...CONFIDENCE IS HIGH FOR WIDESPREAD SHOWERS AND THUNDERSTORMS NORTH OF THE FRONT AND RAISED POPS TO LIKELY NORTH OF I-80 WITH HIGH CHANCE POPS TO SOUTH THROUGH TONIGHT. WITH DEEP MOISTURE ON SOUNDINGS...HEAVY RAINFALL RATES POSSIBLE...BUT NOT A CONCERN UNLESS CELLS BEGIN TO TRAIN ALONG LOW LEVEL BOUNDARIES. ..SHEETS.. && .LONG TERM...(FRIDAY THROUGH NEXT THURSDAY)... NONLINEAR PROCESSES ARE THE DOMINATE DRIVER IN WHAT WILL OCCUR FRIDAY INTO SUNDAY. ALL MODELS HAVE DIVERGING SOLUTIONS ON THE DETAILS. HOWEVER...ALL AGREE THAT SEVERAL WAVES WILL MOVE ALONG THE FRONT AS IT MEANDERS BACK AND FORTH ACROSS THE AREA. FROPA DURING THE DIURNAL MINIMA FRIDAY MORNING IS NOT THE BEST TIME TO SEE WIDESPREAD SIGNIFICANT PRECIP. EXPECT PRECIP TO BE QUITE SPOTTY FOR MOST OF THE AREA. NEXT WAVE ARRIVING LATE FRIDAY NIGHT/SATURDAY SHOULD BRING A BETTER CHANCE OF PRECIP...AS WELL AS THE WAVE SATURDAY NIGHT/SUNDAY. SUNDAY NIGHT THROUGH THURSDAY...MODEL SOLUTIONS DIVERGE SIGNIFICANTLY ON SOLUTIONS REGARDING SENSIBLE WX. THIS IS LIKELY DUE TO THE NONLINEAR PROCESSES EARLY ON IN THE FORECAST CYCLE AFFECTING FUTURE POSITIONS OF THE MAIN FEATURES. AS A RESULT...HAVE ATTEMPTED TO GO MIDDLE OF THE ROAD AND HAVE INCLUDED SEVERAL PERIODS OF SILENT 20 POPS...ESPECIALLY THE TUESDAY NIGHT THROUGH THURSDAY TIME PERIOD. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/08
Hazardous weather outlook, Aug 11, 5:14 AM CDT, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 514 AM CDT THU AUG 11 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-121015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 514 AM CDT THU AUG 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. SOME OF THE EMBEDDED THUNDERSTORMS MAY BE STRONG... WITH GUSTY WINDS AND SMALL HAIL AS WELL AS BRIEF HEAVY RAINFALL... BUT STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS AT THIS TIME. LATER THIS AFTERNOON AND EVENING... A WARM FRONT TO THE SOUTH WILL PUSH NORTHWARD INTO CENTRAL IOWA TODAY. THUNDERSTORMS WILL DEVELOP LATER IN THE DAY AS THE AIR MASS BECOMES UNSTABLE NEAR AND SOUTH OF THE FRONT. WITH THAT INSTABILITY COMBINED WITH STRONG WINDS ALOFT... SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE... WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. SOME OF THE THUNDERSTORMS MAY ALSO BRING BRIEF HEAVY DOWNPOURS. STORMS MAY DEVELOP INTO AN ORGANIZED SYSTEM THAT MOVES ACROSS THE AREA LATER TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY AS THE FRONT RETREATS BACK TO THE SOUTH. WHILE THE MAIN THREAT FOR SEVERE WEATHER IS SOUTH OF THE AREA... THUNDERSTORMS ARE POSSIBLE IN THE AREA ON FRIDAY AFTERNOON AND EVENING... ESPECIALLY SOUTH OF INTERSTATE 80. SHOWERS AND THUNDERSTORMS MAY DEVELOP IN THE AREA ON SATURDAY AFTERNOON AND EVENING AS A COLD FRONT PUSHES ACROSS THE AREA FROM THE NORTHWEST TOWARD THE SOUTHEAST. AT THIS TIME... IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER OR HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY AND TONIGHT. MAYES
In the hours before
Special weather statement, Aug 11, 4:29 PM CDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 429 PM CDT THU AUG 11 2005 IAZ040>042-051>054-063>068-076>078-087>089-098>099- ILZ015-024>026-120300- BENTON IA-BUCHANAN IA-CEDAR IA-CLINTON IA-DELAWARE IA- DES MOINES IA-DUBUQUE IA-HENRY IA-IOWA IA-JACKSON IA- JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA- LINN IA-LOUISA IA-MUSCATINE IA-SCOTT IA-VAN BUREN IA- WASHINGTON IA-HENDERSON IL-MERCER IL-ROCK ISLAND IL- WARREN IL- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 714 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREAS IN ILLINOIS THIS WATCH INCLUDES 4 COUNTIES IN NORTHWEST ILLINOIS MERCER ROCK ISLAND IN WEST CENTRAL ILLINOIS HENDERSON WARREN IN IOWA THIS WATCH INCLUDES 21 COUNTIES IN EAST CENTRAL IOWA BENTON CEDAR CLINTON IOWA JACKSON JOHNSON JONES LINN MUSCATINE SCOTT IN NORTHEAST IOWA BUCHANAN DELAWARE DUBUQUE IN SOUTHEAST IOWA DES MOINES HENRY JEFFERSON KEOKUK LEE LOUISA VAN BUREN WASHINGTON THIS INCLUDES THE CITIES OF...ALEDO...ANAMOSA...BETTENDORF... BURLINGTON...CEDAR RAPIDS...CLINTON...DAVENPORT...DUBUQUE... FAIRFIELD...FORT MADISON...INDEPENDENCE...IOWA CITY...KEOSAUQUA... MANCHESTER...MAQUOKETA...MARENGO...MOLINE...MONMOUTH... MOUNT PLEASANT...MUSCATINE...OQUAWKA...ROCK ISLAND...SIGOURNEY... TIPTON...VINTON...WAPELLO AND WASHINGTON. ERVIN
Local storm report, Aug 11, 9:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
933 PM CDT THU AUG 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 4 E WEST BRANCH 41.67N 91.27W
08/11/2005 2.75 INCH CEDAR IA TRAINED SPOTTER
TRAINED SPOTTER 4 E OF WEST BRANCH REPORTS BASEBALL SIZE
HAIL AND 70 MPH WINDS. WINDOWS SHATTERED FROM HAIL GOING
THROUGH WINDOWS.
&&
WEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 9:30 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 30 min |
| Aug 11, 10:17 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.